Numerical modelling of void inclusions in porous media

Author (s): Rodríguez-Ferran, A., Sarrate, J. and Huerta, A.
Journal: International Journal for Numerical Methods in Engineering

Volume: 59, Issue 4
Pages: 577 – 596
Date: 2004

Numerical modelling of porous ow in a low-permeability matrix with high-permeability
inclusions is a challenging task, because the large ratio of permeabilities ill-conditions the finite element system of equations. We propose a coupled model where Darcy flow is used for the porous matrix and potential flow for the inclusions.
We discuss appropriate interface conditions in detail and show that the head drop in the inclusions can be prescribed in a very simple way. Algorithmic aspects are treated in full detail. Numerical examples show that this coupled approach precludes ill-conditioning and is more eficient than heterogeneous Darcy flow.



@article {NME:NME891,
author = {Rodríguez-Ferran, A.; Sarrate, J. and Huerta, A.},
title = {Numerical modelling of void inclusions in porous media},
journal = {International Journal for Numerical Methods in Engineering},
volume = {59},
number = {4},
publisher = {John Wiley & Sons, Ltd.},
issn = {1097-0207},
url = {},
doi = {10.1002/nme.891},
pages = {577--596},
keywords = {porous media, Darcy theory, potential flow, large permeability, coupled model},
year = {2004},